As someone with bipolar disorder I have a choice to make every day. Do I take my medication or not? You wouldn’t even think this would be a difficult choice, if you have a serious illness then you take the necessary medication to help it, but oh the side effects. It’s the classic would you rather be fat and happy or thin and ill?
I take a medication called Abilify which helps treat things like depression, bipolar and even schizophrenia. It’s in the class of medications called antipsychotics and is actually one of three which are considered low weight gain. The others are Latuda and Geodon. So I suppose you could say I’m lucky to be on a low weight gain formulation until you are told I’ve gained 30 pounds and that the classic high weight gain formulas can often result in the gain of 80 or more pounds. So you’d have to be crazy to take a medication like that right? Yes….exactly.
There are two factors that contribute to antipsychotic induced weight gain. One, your brain tells you you are hungry even when you shouldn’t be. Actual hunger can be hard to fight and your brain thinks you are hungry. If you are really hungry you’re going to eat anything at hand even when you know you shouldn’t, even if you don’t mentally want to eat a stale cupcake you may end up eating two just because your brain is telling you you’re starving.
The second factor has to do with the bacteria that live in your intestines. The gut microbiota or flora impact your ability to gain weight while eating the same calories as your peers. Amazingly enough scientists have determined that the type of bacteria residing in your gut can actually determine whether you’ll be fat or thin even if you’re eating the same food as someone else. This was done in mice but if you add an antipsychotic it changes the gut flora to a weight gain flora. So you can eat a normal amount of calories and still get fat.
So back to the choice….given that weight is about health and vanity and self esteem an illness would have to be pretty serious to merit taking a medication that quite literally makes you fat and can sometimes induce diabetes. Yes it is serious and yes I’ll take my medication tonight. I hope you never have to make the choice.